Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 122, NWS Pueblo, CO

August 9, 1998Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 9, 1998, 3:57 PM MDT for Pueblo County, Colorado. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 1998, 3:57 PM MDT (21:57 UTC)
Expired
Aug 9, 1998, 5:00 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:00 PM MDTHail 1Rye, CO
Aug 9, 4:05 PM MDTHail 0.75Beulah, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
2304 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WUUS1 KPUB 092158 RRA
SVRPUB
COC101-092300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
357 PM MDT SUN AUG 9 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PUEBLO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 500 PM MDT

* AT 355 PM MDT...RADAR SHOWED A SEVERE STORM NEAR RYE OR 27 MILES
  SOUTH SOUTHWEST OF PUEBLO MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE RYE AND HIGHWAY 165 THROUGH 455 PM
MDT.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM
IS LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO
SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT
OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES
WITH LITTLE WARNING.


SR/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:10 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 9, 2:10 PM MDT, 1 hour 47 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT SUN AUG 9 1998

NOT MUCH TIME FOR DISCUSSION WITH STRONG THUNDERSTORMS DEVELOPING AND
NEED FOR MONITORING ON WSR-88D.  WILL LIKELY FORECAST SCATTERED TO
NUMEROUS THUNDERSTORMS TONIGHT AS MOONSOONAL MOISTURE STREAMS ACROSS
CO AND S/WV OVER NW CO MOVES ACROSS ERN PLAINS TONIGHT ENHANCING LIFT.
WILL PROBABLY MENTION LOCALLY HEAVY RAIN IN SOME ZON
ES AS STEERING WINDS
WILL BE LIGHT.    SR

In the hours before

Special weather statement, Aug 9, 10:40 AM MDT, 5 hours 17 minutes before
COZ060>081-100600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1040 AM MDT SUN AUG 9 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

MOIST AIR CONTINUES TO FLOW INTO COLORADO FROM THE SOUTH AND WEST.
THIS INFLUX OF MOISTURE COUPLED WITH A UPPER LEVEL DISTURBANCE MAY
PRODUCE STRONG THUNDERSTORMS OVER A LARGE PART OF SOUTHERN COLORADO
LATE TODAY AND TONIGHT.

AFTERNOON HEATING WILL HELP TO DESTABILIZE THE ATMOSPHERE AND BY MID
AFTERNOON THUNDERSTORMS WILL DEVELOP OVER THE PIKES PEAK REGION THEN
SPREAD OR DEVELOP TO THE SOUTH AND EAST.

THUNDERSTORMS IN THE PIKES PEAK REGION COULD DEVELOP INTO STRONG...
HEAVY RAIN PRODUCING STORMS AND MAY AT TIMES REACH SEVERE LEVELS WITH
STRONG WINDS AND LARGE HAIL DURING THE LATE AFTERNOON AND EVENING. AS
THE STORMS DEVELOP AND MOVE SOUTHEAST THEY SHOULD TAKE ON MORE OF A
HEAVY RAIN STRUCTURE PRODUCING A POTENTIAL FOR VERY HEAVY RAIN AND
FLOODING OVER EXTREME SOUTHEAST COLORADO TONIGHT.

THUNDERSTORMS ALWAYS PRODUCE DANGEROUS LIGHTNING AND THE ACTIVITY OVER
COLORADO THIS AFTERNOON AND TONIGHT WILL BE NO EXCEPTION.

ANYONE PLANNING OUTDOOR ACTIVITIES fIN SOUTHERN AND EASTERN COLORADO
THIS AFTERNOON AND TONIGHT SHOULD KEEP IN MIND THE POTENTIAL FOR
STRONG...POSSIBLY SEVERE...THUNDERSTORMS ALONG WITH LIGHTNING AND
HEAVY RAIN.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
Special weather statement, Aug 9, 10:40 AM MDT, 5 hours 17 minutes before
COZ060>081-100600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1040 AM MDT SUN AUG 9 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

MOIST AIR CONTINUES TO FLOW INTO COLORADO FROM THE SOUTH AND WEST.
THIS INFLUX OF MOISTURE COUPLED WITH A UPPER LEVEL DISTURBANCE MAY
PRODUCE STRONG THUNDERSTORMS OVER A LARGE PART OF SOUTHERN COLORADO
LATE TODAY AND TONIGHT.

AFTERNOON HEATING WILL HELP TO DESTABILIZE THE ATMOSPHERE AND BY MID
AFTERNOON THUNDERSTORMS WILL DEVELOP OVER THE PIKES PEAK REGION THEN
SPREAD OR DEVELOP TO THE SOUTH AND EAST.

THUNDERSTORMS IN THE PIKES PEAK REGION COULD DEVELOP INTO STRONG...
HEAVY RAIN PRODUCING STORMS AND MAY AT TIMES REACH SEVERE LEVELS WITH
STRONG WINDS AND LARGE HAIL DURING THE LATE AFTERNOON AND EVENING. AS
THE STORMS DEVELOP AND MOVE SOUTHEAST THEY SHOULD TAKE ON MORE OF A
HEAVY RAIN STRUCTURE PRODUCING A POTENTIAL FOR VERY HEAVY RAIN AND
FLOODING OVER EXTREME SOUTHEAST COLORADO TONIGHT.

THUNDERSTORMS ALWAYS PRODUCE DANGEROUS LIGHTNING AND THE ACTIVITY OVER
COLORADO THIS AFTERNOON AND TONIGHT WILL BE NO EXCEPTION.

ANYONE PLANNING OUTDOOR ACTIVITIES fIN SOUTHERN AND EASTERN COLORADO
THIS AFTERNOON AND TONIGHT SHOULD KEEP IN MIND THE POTENTIAL FOR
STRONG...POSSIBLY SEVERE...THUNDERSTORMS ALONG WITH LIGHTNING AND
HEAVY RAIN.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:21 PM MDTSevere Thunderstorm WarningPUBLas Animas64 min
Aug 9, 4:22 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min
Aug 9, 4:44 PM MDTSevere Thunderstorm WarningPUBKiowa61 min
Aug 9, 5:28 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min
Aug 9, 5:40 PM MDTSevere Thunderstorm WarningPUBFremont65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.